Alert archive / Arizona / Flash Flood Watches in 2016
Flash Flood Watch 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood watch at Sep 6, 2016, 4:15 AM MST. It took effect at Sep 6, 2016, 6:00 PM MST. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2016, 4:15 AM MST (11:15 UTC)
- In effect from
- Sep 6, 2016, 6:00 PM MST
- Expired
- Sep 6, 2016, 8:20 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Flood severity
- None
The text
As transmitted.
326 WGUS65 KPSR 061115 FFAPSR URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE PHOENIX AZ 415 AM MST TUE SEP 6 2016 AZZ023-024-027-028-061915- /O.NEW.KPSR.FF.A.0003.160907T0600Z-160908T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...MESA...PHOENIX...GLOBE...GILA BEND... APACHE JUNCTION...CASA GRANDE...FLORENCE 415 AM MST TUE SEP 6 2016 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH- CENTRAL ARIZONA...INCLUDING THE FOLLOWING IN EAST-CENTRAL ... ARIZONA...SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. IN SOUTH-CENTRAL ARIZONA...GREATER PHOENIX AREA...NORTHWEST AND NORTH CENTRAL PINAL COUNTY AND SOUTHWEST MARICOPA COUNTY. * FROM THIS EVENING THROUGH WEDNESDAY EVENING * DEEP TROPICAL MOISTURE ASSOCIATED WITH HURRICANE NEWTON IS EXPECTED TO FLOW INTO THE AREA LATER TODAY THROUGH WEDNESDAY, AND IT WILL INTERACT WITH THE DISSIPATING CIRCULATION OF NEWTON LEADING TO WIDESPREAD SHOWERS ALONG WITH SCATTERED THUNDERSTORMS. SOME OF THE SHOWERS, AND ESPECIALLY THE THUNDERSTORMS, COULD PRODUCE VERY HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING. * THERE IS POTENTIAL FOR FLOODING OR FLASH FLOODING AS HEAVY RAINS MAY FALL IN A VERY SHORT PERIOD OF TIME. NORMALLY DRY WASHES, CITY STREETS AND LOW LYING AREAS CAN QUICKLY SWELL WITH WATER SO MOTORISTS SHOULD DRIVE WITH EXTREME CAUTION. MOTORISTS SHOULD NEVER ATTEMPT TO CROSS A FLOWING WASH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...CREEKS AND OTHER DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...YOU SHOULD WATCH THE WEATHER AND BE PREPARED TO TAKE IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH FLOOD WARNING BE ISSUED. && STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT WEATHER.GOV/PHOENIX $$
2 follow-up statements
729 WGUS65 KPSR 061857 FFAPSR URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE PHOENIX AZ 1157 AM MST TUE SEP 6 2016 AZZ023-024-027-028-070300- /O.EXT.KPSR.FF.A.0003.160907T0100Z-160908T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...MESA...PHOENIX...GLOBE...GILA BEND... APACHE JUNCTION...CASA GRANDE...FLORENCE 1157 AM MST TUE SEP 6 2016 ...FLASH FLOOD WATCH NOW IN EFFECT FROM 6 PM MST THIS EVENING THROUGH WEDNESDAY EVENING... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH-CENTRAL ARIZONA... INCLUDING THE FOLLOWING IN EAST-CENTRAL ...ARIZONA...SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. IN SOUTH-CENTRAL ARIZONA... GREATER PHOENIX AREA...NORTHWEST AND NORTH CENTRAL PINAL COUNTY AND SOUTHWEST MARICOPA COUNTY. * FROM 6 PM MST THIS EVENING THROUGH WEDNESDAY EVENING * DEEP TROPICAL MOISTURE ASSOCIATED WITH HURRICANE NEWTON IS EXPECTED TO FLOW INTO THE AREA LATER TODAY THROUGH WEDNESDAY... AND IT WILL INTERACT WITH THE DISSIPATING CIRCULATION OF NEWTON LEADING TO WIDESPREAD SHOWERS ALONG WITH SCATTERED THUNDERSTORMS. SOME OF THE SHOWERS... AND ESPECIALLY THE THUNDERSTORMS... COULD PRODUCE VERY HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING. * THERE IS A THREAT OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING HEAVY RAINFALL AND FLASH FLOODING AS EARLY AS EARLY THIS EVENING ACROSS THE PHOENIX AREA. THE BEGINNING TIME OF THE FLASH FLOOD WATCH HAS BEEN ADJUSTED ACCORDINGLY. * THERE IS POTENTIAL FOR FLOODING OR FLASH FLOODING AS HEAVY RAINS MAY FALL IN A VERY SHORT PERIOD OF TIME. NORMALLY DRY WASHES... CITY STREETS AND LOW LYING AREAS CAN QUICKLY SWELL WITH WATER SO MOTORISTS SHOULD DRIVE WITH EXTREME CAUTION. MOTORISTS SHOULD NEVER ATTEMPT TO CROSS A FLOWING WASH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...CREEKS AND OTHER DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...YOU SHOULD WATCH THE WEATHER AND BE PREPARED TO TAKE IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH FLOOD WARNING BE ISSUED. && STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT WEATHER.GOV/PHOENIX $$
400 WGUS65 KPSR 070320 FFAPSR URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE PHOENIX AZ 820 PM MST TUE SEP 6 2016 AZZ024-028-071130- /O.CAN.KPSR.FF.A.0003.000000T0000Z-160908T0300Z/ /O.NEW.KPSR.FF.A.0004.160907T1200Z-160908T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...GLOBE...APACHE JUNCTION...CASA GRANDE... FLORENCE 820 PM MST TUE SEP 6 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 5 AM MST WEDNESDAY THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH- CENTRAL ARIZONA...INCLUDING THE FOLLOWING IN EAST-CENTRAL ... ARIZONA...SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. IN SOUTH-CENTRAL ARIZONA...NORTHWEST AND NORTH CENTRAL PINAL COUNTY. * FROM 5 AM MST WEDNESDAY THROUGH WEDNESDAY EVENING * THE REMNANTS OF HURRICANE NEWTON WILL PASS THROUGH PORTIONS OF SOUTHERN AND EASTERN ARIZONA WEDNESDAY. THIS WILL LEAD TO SHOWERS CAPABLE OF PRODUCING HEAVY RAIN AND IN TURN CAUSING FLASH FLOODING. * CONDITIONS WILL BE FAVORABLE FOR NORMALLY DRY WASHES TO RUN AND MAKE UNBRIDGED CROSSINGS...INCLUDING DIPS IN THE ROADWAY...IMPASSABLE. IN FACT...THERE IS POTENTIAL FOR SOME OF THE SMALLER WASHES TO OVERFLOW THEIR BANKS AT SOME POINT ON WEDNESDAY. OTHER FLOOD PRONE AREAS WILL BE SUBJECT TO INUNDATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...CREEKS AND OTHER DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...YOU SHOULD WATCH THE WEATHER AND BE PREPARED TO TAKE IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH FLOOD WARNING BE ISSUED. && STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT WEATHER.GOV/PHOENIX $$ AZZ023-027-070430- /O.CAN.KPSR.FF.A.0003.000000T0000Z-160908T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREATER PHOENIX AREA-SOUTHWEST MARICOPA COUNTY- 820 PM MST TUE SEP 6 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH-CENTRAL ARIZONA HAS BEEN CANCELLED. WIDESPREAD HEAVY RAIN ASSOCIATED WITH THE REMNANTS OF HURRICANE NEWTON IS EXPECTED TO FALL OUTSIDE OF METRO PHOENIX AND MUCH OF MARICOPA COUNTY. THUS...THE WATCH FOR THOSE AREAS HAS BEEN CANCELLED. HOWEVER...ISOLATED BRIEF HEAVY RAIN AND EVEN SCATTERED LIGHT SHOWERS ARE STILL POSSIBLE BUT NOT ENOUGH TO CAUSE FLASH FLOODING. STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT WEATHER.GOV/PHOENIX $$ AJ
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood watch went out at Sep 6, 3:35 AM MST, 40 minutes earlier.
Area forecast discussion, Sep 6, 3:35 AM MST, 40 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 335 AM MST TUE SEP 6 2016 .SYNOPSIS... Moisture will return to the region from the south today, returning clouds, humidities and storm chances to the south-central Arizona deserts by the evening. Expect increasing chances for showers and thunderstorms Wednesday into Thursday mainly over south central Arizona as deep tropical moisture from hurricane Newton moves into the area. Moisture will taper off from the west Thursday night as Newton moves out of the area, and will continue to slowly thin Friday into the weekend leaving only slight chances for afternoon and evening thunderstorms which will mostly focus over the higher terrain east of Phoenix. && .DISCUSSION... Early this morning, all eyes are focused on now hurricane Newton, spinning near the southern tip of Baja California and being drawn northward by the combined influence of long wave troffing just to the west of Arizona and a large upper anticyclone over the south- central CONUS. IR imagery at 3 am showed clouds/moisture already being drawn into southeast AZ ahead of the main circulation center and we will see substantial moisture push north today into south central AZ, leading to a good chance of afternoon/evening showers and thunderstorms before the main event when Newton pushes into SE Arizona. POPs have been raised for today based on a few factors: increasing deep moisture, instability ahead of Newton's thick cloud shield with CAPE values up to 1000 j/kg southwest of Phoenix, and the presence of an impressive upper jet to our north putting south- central AZ under the favored right rear quadrant. Heavy rains could occur later today/tonight and flash flooding could occur but it would likely be a bit too isolated to warrant a flash flood watch. The past few model runs of the GFS and ECMWF have come into good agreement on the track and timing of Newton over the next 2-3 days and agree nicely with the latest NHC hurricane track which now pushes Newton north along the east coast of Baja CA thru 12AM Wednesday, then sharply curves it northeastward with the circulation center approaching Nogales late Wed night. It appears Newton will stay a tropical storm as it enters far southeast AZ and then weaken to a depressing Thursday morning as it continues to move across southeast AZ - by 12z Thursday the circulation center is forecast to move into far east-central AZ near the New Mexico Border. All model QPF as well as latest WCP QPF estimates take the bulk of the heavy precip through southeast Arizona with the Tucson CWA seeing the brunt of the precip and potential flooding. Still, it is very possible that portions of south-central Arizona...especially southern Gila County...could receive significant rains. Current WPC estimates of between 0.5 and 1-2" across our eastern zones seem reasonable. Heaviest precipitation amounts will likely stay east of the greater Phoenix area however. After lengthy collaboration with the Tucson office and with WPC, we have decided to issue a Flash Flood Watch for the zones that border the Tucson CWA, and we will include the greater Phoenix area in the watch. The watch will start at 11 pm tonight and continue through 11 pm Wednesday night. After that any significant flash flood producing rains should head off to the east of our area as Newton continues to rapidly dissipate and head for western New Mexico. POPs have been raised accordingly to blend in with with our neighbors and to better fit our flash flood watch. POPs now will range from 50-70 percent across much of south-central AZ from late tonight through Wednesday night. This precip event will likely focus from south-central Arizona east with significant reduced threats for showers or storms to the west of Maricopa county. Historically, there have only been four tropical storms to actually make it into Arizona, last being Nora in 1997. If you were in Phoenix back then, you may call remember that storm as "Nada Nora". If you were in Yuma, you'd remember it as the wettest day on record. Almost 4" of rain fell on 25 Sep 1997; 3.98" actually, which is more than Phoenix's wettest day of 3.30" on 8 Sep 2014 (where a tropical system also was in the mix). Will Newton bring us rain of this magnitude? Time will tell. With all the clouds and showers expected, high temperatures Wednesday and Thursday will fall well below seasonal normals and into the low to mid 90s across the south central deserts. Would not be surprised if we see highs in the 80s especially on Wednesday. By Thursday night what is left of Newton, and the bulk of its deep moisture, lifts off quickly to the northeast and a drier southwest or west flow begins to spread drier air into the area from the west. Moisture will thin from the west and thunderstorms chances will diminish Friday through the weekend. By the weekend thunderstorm chances over southeast California will be minimal with POPs in the single digits, and we will see low numbers such as 10-15 percent over the south central Arizona deserts. Actually the best threat for storms each day will focus over the higher terrain east of Phoenix and not so much over any of our lower deserts. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Light northwest winds will continue the rest of the evening before trending toward east-southeasterly after 06Z. Sct-Bkn cumulus with bases AOA FL070 begins to develop after 18Z. Southerly winds in the afternoon slowly become westerly. A Gulf surge may start the westerly winds earlier in the afternoon. Main opportunity for metro area showers/tstms looks to be after 00Z Wed and there is considerable uncertainty as to how that will play out. Southeast California/Southwest Arizona including KIPL and KBLH: Anticipate light winds through Tuesday morning before a Gulf surge spreads southerly breeziness northward...mainly affecting areas near and east of the Lower Colorado River Valley with gusts of 20-25kts. Sct- Bkn cumulus with bases AOA FL070 develop after 18Z east of the Lower Colorado River Valley. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: A tropical weather system is forecast to move north through Baja California and settle into far south central Arizona by early Thursday. As a result, a substantial amount of tropical moisture will spread across the southern half of Arizona, and portions of southeast CA. Minimum relative humidities Thursday will range from 40 to 45 percent, decreasing into the 25 to 35 percent range Friday and Saturday. A further decrease in humidity is expected Sunday and Monday. The chance of showers and thunderstorms will increase late Wednesday into Saturday, with a potential for heavy rain from Phoenix east and southward Thursday. Mostly light wind under 10 mph this period, except near thundershowers. Poor to fair overnight recovery is forecast. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch AZZ023>024...027>028 from 11 pm today until 11 pm Wednesday. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...CB AVIATION...AJ FIRE WEATHER...Vasquez/Hernandez
Nearby
Flash Flood Watches in Arizona, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.